Alert archive / Florida / Coastal Flood Statements in 2015

Coastal Flood Statement 4, NWS Key West, FL

September 28, 2015Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 28, 2015, 3:42 AM EDT for Monroe County, Florida. It took effect at Sep 28, 2015, 4:00 AM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2015, 3:42 AM EDT (07:42 UTC)
In effect from
Sep 28, 2015, 4:00 AM EDT
Expired
Sep 28, 2015, 11:00 PM EDT
In force
19 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2015-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2015-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WHUS42 KKEY 280742
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
342 AM EDT MON SEP 28 2015

FLZ076>078-281800-
/O.NEW.KKEY.CF.S.0004.150928T0800Z-150928T1800Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
342 AM EDT MON SEP 28 2015

...MINOR COASTAL FLOODING POSSIBLE IN LOW-LYING AREAS THIS MORNING 
   THROUGH EARLY AFTERNOON...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN
  COMBINATION WITH THE SPRING TIDES SHOULD LEAD TO MINOR COASTAL
  FLOODING OF LOW-LYING AREAS IN THE FLORIDA KEYS FROM AFTER SUNRISE
  THROUGH EARLY THIS AFTERNOON.

* TIMING...WATER LEVELS WILL RISE TO AROUND ONE FOOT ABOVE THE
  PREDICTED VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. THE
  TIMES OF HIGH TIDE RANGE WILL FROM 900 AM TO 1000 AM THIS MORNING
  IN THE MIDDLE AND UPPER KEYS...TO BETWEEN 1000 AM AND 1100 AM IN
  THE LOWER KEYS. THAT BEING SAID...WATER LEVELS MAY STILL BE
  CONTINUOUSLY BE AT ABOUT ONE FOOT OR HIGHER ABOVE NORMAL AT
  LOCATIONS IN EASTERN FLORIDA BAY AND THE BACK COUNTRY THROUGHOUT
  THE ENTIRE PERIOD.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE LOWEST
  ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND SOME LOW-
  LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED.

* AS STATED ABOVE IN THE FIRST BULLETIN POINT...THESE HIGHER THAN
  PREDICTED TIDAL LEVELS ARE SEPARATE FROM ASTRONOMICAL
  FORCING...I.E...THE SPRING TIDES...BUT ARE DUE TO
  METEOROLOGICAL/OCEANOGRAPHIC FORCING. HOWEVER...AT THE PRESENT
  TIME...THE WINDS...WAVES...AND CURRENTS UPSTREAM ASSOCIATED WITH
  THIS ANOMALY ARE DECREASING. THEREFORE...THE MINOR FLOODING IS ONLY
  EXPECTED TO LAST ABOUT TWO MORE DAYS AT MOST.


$$

FUTTERMAN
2 follow-up statements
740 
WHUS42 KKEY 281749
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
149 PM EDT MON SEP 28 2015

FLZ077-078-281900-
/O.CAN.KKEY.CF.S.0004.000000T0000Z-150928T1800Z/
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
149 PM EDT MON SEP 28 2015

...MINOR COASTAL FLOODING NO LONGER EXPECTED IN THE LOWER AND MIDDLE
KEYS...

THE HIGHER HIGH TIDES HAVE PASSED IN THE LOWER AND MIDDLE KEYS.
COASTAL FLOOD STATEMENTS WILL BE REISSUED TONIGHT FOR TUESDAY'S HIGH
TIDES.

$$

FLZ076-290300-
/O.EXT.KKEY.CF.S.0004.000000T0000Z-150929T0300Z/
MONROE UPPER KEYS-
149 PM EDT MON SEP 28 2015

...MINOR COASTAL FLOODING WILL PERSIST IN THE UPPER KEYS...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN
  COMBINATION WITH THE SPRING TIDES WILL LEAD TO MINOR COASTAL
  FLOODING OF LOW-LYING AREAS OF THE UPPER FLORIDA KEYS.

* TIMING...WATER LEVELS WILL RISE TO A FOOT AND A HALF ABOVE THE
  PREDICTED VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. THE
  PREDICTED HIGH TIDES BAYSIDE OF THE UPPER KEYS ARE AROUND MIDNIGHT.
  NEVERTHELESS...WATER LEVELS MAY NOT RECEDE APPRECIABLY BETWEEN HIGH
  TIDES FOR LOCATIONS OF EASTERN FLORIDA BAY...INCLUDING BLACKWATER
  AND BUTTONWOOD SOUNDS.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...
  AND SOME LOW- LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED. 

* THE METEOROLOGICAL EVENTS CAUSING THESE HIGHER THAN PREDICTED TIDAL
  LEVELS ARE DECREASING. THEREFORE...MINOR COASTAL FLOODING SHOULD
  GRADUALLY DECREASE OVER THE NEXT COUPLE OF DAYS.

$$

CLR
351 
WHUS42 KKEY 290303
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1103 PM EDT MON SEP 28 2015

FLZ076-291115-
/O.EXP.KKEY.CF.S.0004.000000T0000Z-150929T0300Z/
/O.NEW.KKEY.CF.S.0005.150929T0303Z-150929T1400Z/
MONROE UPPER KEYS-
1103 PM EDT MON SEP 28 2015

...MINOR COASTAL FLOODING EXPECTED IN LOW-LYING AREAS...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN 
  COMBINATION WITH THE SPRING TIDES WILL LEAD TO MINOR COASTAL 
  FLOODING OF LOW-LYING AREAS OF THE UPPER FLORIDA KEYS. 

* TIMING...WATER LEVELS WILL RISE TO A FOOT AND A HALF ABOVE THE 
  PREDICTED VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. 
  THE PREDICTED HIGH TIDES BAYSIDE OF THE UPPER KEYS ARE AROUND 
  MIDNIGHT. NEVERTHELESS...WATER LEVELS MAY NOT RECEDE 
  APPRECIABLY BETWEEN HIGH TIDES FOR LOCATIONS OF EASTERN 
  FLORIDA BAY...INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME LOW- LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED. 

* THE METEOROLOGICAL EVENTS CAUSING THESE HIGHER THAN PREDICTED 
  TIDAL LEVELS ARE DECREASING. THEREFORE...MINOR COASTAL 
  FLOODING SHOULD GRADUALLY DECREASE OVER THE NEXT COUPLE OF 
  DAYS. 

$$

FLZ077-078-291115-
/O.NEW.KKEY.CF.S.0005.150929T0303Z-150929T1400Z/
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1103 PM EDT MON SEP 28 2015

...MINOR COASTAL FLOODING EXPECTED IN LOW-LYING AREAS...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN 
  COMBINATION WITH THE SPRING TIDES WILL LEAD TO MINOR COASTAL 
  FLOODING OF LOW-LYING AREAS OF THE UPPER FLORIDA KEYS. 

* TIMING...WATER LEVELS WILL RISE TO A FOOT AND A HALF ABOVE THE 
  PREDICTED VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. 
  THE PREDICTED HIGH TIDES BAYSIDE OF THE UPPER KEYS ARE AROUND 
  MIDNIGHT. NEVERTHELESS...WATER LEVELS MAY NOT RECEDE 
  APPRECIABLY BETWEEN HIGH TIDES FOR LOCATIONS OF EASTERN 
  FLORIDA BAY...INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME LOW- LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED. 

* THE METEOROLOGICAL EVENTS CAUSING THESE HIGHER THAN PREDICTED TIDAL
  LEVELS ARE DECREASING. THEREFORE...MINOR COASTAL FLOODING SHOULD
  GRADUALLY DECREASE OVER THE NEXT COUPLE OF DAYS. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 27, 10:32 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 27, 10:32 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1032 PM EDT SUN SEP 27 2015

.DISCUSSION...
CURRENTLY - A BROAD DISORGANIZED AREA OF LOW PRESSURE LIFTING
NORTHWARD OFF OF THE YUCATAN PENINSULA...ALONG WITH AN UPPER LEVEL
TROUGH TO ITS WEST IS RESULTING IN A WETTER THAN NORMAL PATTERN AND
LIGHT TO GENTLE SOUTHEAST BREEZES. THIS EVENINGS RAIN EVENT COMPRISED
MOSTLY OF AN EXTENSIVE SQUALL THAT SWEPT NORTHWARD THROUGH THE KEYS
AND SURROUNDING WATERS. THIS LINE OF SHOWERS IS FALLING APART AS IT
MOVES THROUGH THE UPPER KEYS. A TRAINING SHIELD OF LIGHT RAIN IS
STILL AFFECTING THE MIDDLE KEYS AND PORTIONS OF THE LOWER KEYS. RAIN
COOLING HAS DROPPED MOST ISLAND LOCATIONS AS FAR AS THE MID 70S. HERE
AT THE OFFICE TEMPERATURES HAVE RECOVERED SOME INTO THE UPPER 70S
WITH DEW POINT TEMPERATURES IN THE MID 70S.

SHORT TERM UPDATE (OVERNIGHT) - THE LEADING EDGE OF SHOWERS WILL
CONTINUE TO ERODE AS THEY MIGRATE NORTHEASTWARD...AND THE TRAILING
AREA OF RAIN WILL GRADUALLY DIMINISH. HAVING BEEN STABILIZED AND
SWEPT CLEAN OF BOUNDARIES...RAIN CHANCES WILL BE MINIMAL FOR A
WHILE. HOWEVER...THE LARGER SYNOPTIC SCALE SETUP HAS NOT
CHANGED...AND IN TIME...ANOTHER ROUND WILL BE POSSIBLE. WHETHER IT IS
AT THE END OF THE OVERNIGHT PERIOD OR EARLY TOMORROW IS UNCERTAIN.
FOR NOW WILL MAINTAIN THE LIKELY CHANCE OF SHOWERS...AND TAPER THEM
BACK INTO THE CHANCE RAGE AS THE RAIN AND SHOWERS FINALLY END.
OVERNIGHT LOWS HAVE LIKELY ALREADY BEEN REACHED FOR MUCH OF THE
ISLAND CHAIN...AND FOR THE REMAINDER...TEMPERATURES IN THE UPPER 70S
WITH DEW POINTS IN THE MID 70S CAN BE EXPECTED.

&&

.MARINE...
WINDS WILL BE LIGHT TO GENTLE OUT OF THE SOUTHEAST DUE TO HIGH
PRESSURE OVER THE EASTERN UNITED STATES AND A BROAD AREA OF LOW
PRESSURE CENTERED NORTH OF THE YUCATAN. WHILE A WETTER THAN NORMAL
PATTERN REMAINS ACROSS THE KEYS...THIS ROUND OF SHOWER ACTIVITY IS
WINDING DOWN AND MOVING OUT OF OUR AREA. FOR THE IMMEDIATE FUTURE
CONVECTIVE ACTIVITY WILL WIND DOWN...BUT COVERAGE IS EXPECTED TO
INCREASE LATE IN THE OVERNIGHT PERIOD OR EARLY TOMORROW.

&&

.AVIATION...
AREAS OF LIGHT RAIN AT THE MARATHON TERMINAL WILL CONTINUE TO
DIMINISH OVER THE NEXT COUPLE HOURS. THE EARLIER ROUND OF SHOWERS
HAS STABILIZED THE ENVIRONMENT ALONG THE ISLAND CHAIN...AND VFR
CONDITIONS ARE ANTICIPATED. SURFACE WINDS WILL BE LIGHT OUT OF THE
SOUTHEAST.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........11
AVIATION/NOWCASTS.....MM

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Sep 27, 5:53 AM EDT, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
553 AM EDT SUN SEP 27 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-281000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
553 AM EDT SUN SEP 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MINOR COASTAL FLOODING IS EXPECTED THIS MORNING IN LOW LYING AREAS
ACROSS THE FLORIDA KEYS.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR COASTAL FLOODING IS POSSIBLE AGAIN IN LOW LYING AREAS
THROUGHOUT THE KEYS ISLAND CHAIN MONDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS THROUGH THE ENTIRE PERIOD. THE PRIMARY
THUNDERSTORM HAZARD WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FUTTERMAN

Nearby

Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.